Log in
Asthma UK community forum
11,945 members17,979 posts

Steriod withdrawel

Hi, I've been on prednisalone for asthma constantly for the last 4 yrs, i was initially put on them as a maintenance dose of 20mls when I left hospital after 4 week stay, but each time I got ill again the dose was increased to between 30 and 40mls. About to yrs ago my asthma settled so it was suggested I start weaning off the prednisalone, unfortunately I became really ill whilst trying to wean, not with my asthma but with steriod withdrawals, i actually felt like I was going to die, muscle cramps, sweats, nausea, migraines and totally off key mental ability! So the wean was slowed right down, i still had days of complete exhaustion and muscle pain but not as bad. I'm down to 7.5mls now, which is the lowest I've got for 4yrs and I'm feeling horrific again. Can anyone relate? If so does anyone have and suggestions that may help ease the withdrawe l symptoms? I'm desperate to get off this awful drug as its very damaging to the endocrine and immune system!! When I was a child I was on them so much and have been intermittently throughout my life so I really want to get off them once and for all...

11 Replies
oldestnewest

You've been on pred for a long time, so you need to taper SLOWLY. It's dangerous to taper fast, because you may actually die from adrenal deficiency. Try to find good endocrinologist. Sometimes doctors use complex schemes to wean patient from pred.

1 like
Reply

As per Bobcat, getting off oral steroids is a real problem. You have to go so slowly, you can get 1mg tablets, and cut them in half. To titrate the dose. I have never had a long term withdrawal problem. But one of my sisters has. She still takes like 1mg every day, and is okay. Not sure she will ever get off completely. Like Bobcat said you need to find the right doctor to get you through this.

Reply

Absolutly I can relate , it’s been a struggle particularly since 15mg , as with you I have just got down to 7.5 , and really struggling with all of those symptoms ..... feeling really awful, not sure weather to lie down stand up, sleep or just scream ....GP just done cortisol blood levels and they are low again , and wants to increase them back to 15mg ............ Noooooooooooooooo , lung consultant looking for inflammation levels and wants me to stick it out, and I feel like piggy in the middle ....... any hep here would really help

Reply

I had awful withdrawal symptoms when I came off steroids. It was worth it in the end. Starting to feel better now. Still have awful pain across my shoulders though. Hoping that will ease in time.

Reply

Oh dear, the corticosteroids suppress the adrenal cortex so it does not produce cortisol or dhea which is a body healing anabolic hormone...protects lungs and brain muscle etc. it is taking a while for your body to rebuild the adrenals to compensate and produce your own balance of hormones including your own cortisol.

I would be on some dhea, kirkman makes at 60 to 90 product with good minerals and such and 12.5 mg dhea. Iherb.com has it. Take No more than that, I was prescribed 50 mg by doctor after steroids took mine to 0.05 units instead of 11.

I would take a bit more of the corticosteroid, do whatever I could to de stress, keep warm, sleep well, get enough protein. Then try again in a few weeks. Give your body time to recover, then drp it back down to 7.5.

Sometimes taking just one higher dose could make the difference. I am weaning off cc too, and was struggling with asthma, took one puffer dose and was able to continue the weaning off. I immediately would do that, take a bit of extra chopped off pill. Your stress is too much. Not good for your body.

You are doing the right thing, so sorry to hear you have been on the drug so long.

Reply

Thank you Livre, its so hard to know what to do next.... I have learned that stress on the body isn't good, I have consequently ended up with a heart problem and diabetes because of yrs of steriod treatment!! Due to all the other meds the health profession has put me on I now have a real fear of pharmaceuticals as I realise how damaging they can be, but maybe I should take the dose back up to 8mls while my adrenals catch up as each day I feel worse! I have been splitting the 1ml tablets for a while now so have some I can split. I'll also talk to my nutritionalist about the iherb sup you've suggested, hopefully they won't have any contraindications with all the other meds I'm on. Thanks again for your advice, its much appreciated.

Reply

Dhea is a hormone the body naturally produces to balance the damaging effects of cortisol. Corticosteroids mean you don’t have dhea.

It’s not a herb, not weird. It’s what your body normally makes.

Look up raypeat.com articles on hormones of youth... dhea, pregnenolone.

This is a hormone the body naturally has. It’s not challenging, it’s a repair.

Lack of it causes most of the prednisone side effects, like eating brain, muscle, skin, hair, veins, and diabetes. Corticosteroids eat flesh and turn all into fat,

Ray Peat has articles on diabetes and curing it using non pharmaceuticals.

iherb is a good cheap vitamin etc seller. Read Ray he is a good scientist not a marketer. I studied physiology and biochem, he is honest and correct,

You are suffering dreadfully, I am so angry re what entitled doctors in ignorance and non accountabability have done to me, and you have other and worse. You can get over this, just read the articles, I make orange jelly out of gelatin powder bought by the half pound after reading him to help my poor body.

Reply

Oh it's so nice to talk to someone who gets it, thank you. I'll have a good read of what you've suggested as I'm so desperate to learn how to heal myself. I've even enrolled to study health sciences at the Open Uni so I can understand how the human body works, I've got to do something productive whilst I'm too ill to work! I myself struggle with anger towards the medical profession due to what's been done to my body but I'm working through it!! Anyway, I'm so grateful for your advice and feedback, I'm off to read up on raypeat.com 👍.

1 like
Reply

Have you had your cortisol level checked? Like you I was on prednisolone for a long time and when it was stopped they found my cortisol level was dangerously low. I was sent to hospital and diagnosed with adrenal insufficiency, which can be a life threatening illness and the symptoms you describe are all symptoms associated with adrenal insufficency see pituitary.org/knowledge-bas...

Hope this helps and is not too frightening.

Reply

Oh Arnold I am thankful to be heard. Have had asthma for 12 years and searched every day since for answers, took herbal stuff...looked at C60, looking everywhere, talked to medical, nowhere till I got duckduckgo as search engine last November and ithe truth was found.

I am taking pregnenolone 50 mg for the moment, dhea,12.5 mg, aspirin tablet to block estrogen, progesterone dissolved in vit E. And yesterday experimented with. 1 thyroid which I had in my stash thinking I was low . Today I feel much better. but am cautious ..looks Ike thyroid is an issue. Alll bought via the internet.

I am weaning off corticosteroids by taking Intal puffer, white container which block mast cells emptying and is a 35 year old medicine still going and seems little or no side effects. I have to use some ventolin still, but I am hugely bettet asthmatically as the ccsteroids cause more asthma. No ccsteroids for 3 weeks except for one shot I told you about. Oh and my brain is growing back. The ccsteroids kill neurones and stop neurogenesis and pregnenolone etc do the reverse! It’s fantastic.

Historically I read that thyroid correction fixed asthma, so I am keeping on the search. I think the uk will find a cure, it can’t afford the billions asthma is costing national health.

Xx janet

Reply

Wow I love this topic , I decided to wean myself off pred since I’d been on 5mg a day since I can’t remember , I have been stable since January after being put on Mepolizumab and taking cbd oil , I developed severe pains in my legs and arms that kept me awake all night , at first didn’t associate with cutting pred down to every other day, I thought it was maybe because I’d changed my diet too . Told consultant about pains who decided to cortisol tests which came back low , he has since referred me to endocrinologist, my symptoms have eased a lot except I can’t over stretch my arms as they go into painful muscle spasms , my question is will these have docs just put me in cortisol to help , I would prefer not to have them , I won’t cut down further but my intention is to come off them , I want to stop seretide too if possible because of steroid in that . I have to say the cbd oil as helped my breathing enormously

Reply

You may also like...